Alert archive / Kentucky / Special Weather Statements in 2012
Special Weather Statement, NWS Louisville, KY
NWS Louisville, KY issued this special weather statement at Apr 4, 2012, 4:17 PM EDT for Shelby County, Kentucky. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 4, 2012, 4:17 PM EDT (20:17 UTC)
- Expired
- Apr 4, 2012, 4:30 PM EDT
- In force
- 13 min
- Issued by
- NWS Louisville, KY
County Shelby County, KY
The radar
The Louisville radar (KLVX), 69 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.3 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 405 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 820 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
339 WWUS83 KLMK 042017 SPSLMK SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 417 PM EDT WED APR 4 2012 KYZ034-042030- SHELBY- 417 PM EDT WED APR 4 2012 ...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...TORRENTIAL RAIN... HALF INCH HAIL...AND 40 MPH WINDS... AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SHELBYVILLE...AND MOVING EAST AT 10 MPH. FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN WITH RAINFALL RATES OF AROUND TWO INCHES PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE HALF MILE...HALF INCH HAIL...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH THIS STORM. * THIS STORM WILL ALSO IMPACT... SHELBYVILLE... MIDDLETOWN HEIGHTS... VEACHLAND AND HOOPER... THIS STORM WILL AFFECT INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS 29 AND 38. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF ENCOUNTERING HEAVY RAINS. && LAT...LON 3828 8511 3805 8512 3813 8537 3827 8532 TIME...MOT...LOC 2017Z 270DEG 8KT 3819 8527 $$ LG
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Apr 4, 3:14 PM EDT, 1 hour 3 minutes earlier.
Area forecast discussion, Apr 4, 3:14 PM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 314 PM EDT WED APR 04 2012 .Short Term (Tonight through Thursday Night)... Issued at 310 PM EDT Apr 4 2012 Frontal boundary located along the I-64 corridor at this time. A subtle impulse, noted on latest water vapor imagery and now over central Kentucky, moving east along this front has sparked off storms over the northeast forecast area early this afternoon. Expect another impulse to come in here later this afternoon from the west, ahead of the large upper low over western Oklahoma, which finally is making progress eastward. This impulse, combined with daytime heating, should spark off more storms across the region. So far storms out there are behaving. Latest AMDAR sounding for SDF does indicate the warming aloft that the NAM indicated this morning, so this warming should help limit hail growth within storms today. Still would not be surprised to get some reports, but severe size hail is looking less likely. Tonight, expect multiple shortwaves to rotate out ahead of the upper low as it moves into the Mid Mississippi River Valley. These should provide periods of shower and storm development as the low works along the slow-moving front. Thursday, the focus finally should shift into southern Kentucky and points south as the upper low moves into the Tennessee Valley. Skies should stay cloudy for most of the day, but the north may clear out some by late afternoon. With the cloud cover and cooler thicknesses across the region, expect highs to struggle to get out of the 50s for most of the area. The exception will be right along our southern border, where early on in the day they should be in the mid 60s. Thursday night looks like a cold one, especially as it will have been 27 days since SDF hit the 30s for lows. Right now, have them forecast at 39 with LEX at 37. Expect northeasterly winds to be strong enough to keep frost out of the forecast for now. Will have to watch and see if any of our river valleys will have a chance to decouple and go cooler. Think the best chance for frost will hold off till Friday night, read on below. .Long Term (Friday through Wednesday)... Updated at 305 PM EDT Apr 4 2012 The upper-level low should be positioned across the southeast CONUS by Friday morning, with ridging aloft building across the Mississippi and Ohio Valleys from the west. Skies will start to clear, with dry conditions and near normal temperatures expected. Highs should range from the low to mid 60s. With skies continuing to clear and light northeasterly winds Friday night, temperatures will drop off steadily. Temperatures around dawn Saturday will range from the mid 30s to around 40. Some patchy frost may be possible in portions of the Bluegrass, southeast Indiana, and other sheltered locations. Will mention patchy frost potential in the HWO. By the afternoon, temperatures are expected to reach the mid 60s in the northeast and low 70s in our southwest. The GFS, ECMWF, and NAEFS data continue to suggest a frontal boundary will swing through the Ohio Valley late Saturday night/Sunday morning. The way it currently stands, moisture return is very limited for our area as there are two centers of surface high pressure to our east and southeast. This will create disorganized and very weak return flow from the Gulf. Given the limited moisture, models have been trending dry with this system. Thus, have updated the forecast to go with a dry frontal passage, but cannot rule out a few sprinkles early Sunday morning. Temperatures Sunday morning will be somewhat mild, attributable to cloud cover ahead of the frontal boundary. Lows ranging from the mid 40s to low 50s are anticipated. Afternoon highs will get into the mid 60s to around 70. With the passage of this front, models are in fairly good agreement on the large-scale features, with an eastern CONUS trough and western CONUS ridge developing. Northwesterly flow will help usher in cooler air to our region. Within this northwesterly flow, models are indicating a few embedded shortwaves will swing through the Ohio Valley. These waves may bring off and on showers to the area Monday afternoon through Tuesday afternoon. However, the main focus will be the colder temperatures expected next week, with a potential frost or freeze across some locations late Tuesday night into Wednesday morning. Given the potential for models to change being this far out, will not mention frost/freeze in the HWO at this time. After highs generally in the mid to upper 60s Monday, temperatures will be a few degrees cooler for Tuesday and Wednesday with highs in the mid 50s to around 60. Overnight lows will range from the low to mid 40s, with Tuesday night/Wednesday morning being the coldest as skies clear and winds become light/calm. For now, temperatures in the mid 30s are anticipated, with sheltered areas potentially dropping lower. && .Aviation (18Z TAF Issuance)... Updated at 125 PM EDT Apr 4 2012 East-west oriented front drifting south over the Ohio River at this time. Have some scattered showers and storms developing along and north of this boundary. Current 88D depicts and latest local WRF indicates we should see a break at KSDF and KBWG over the next few hours as this first impulse shifts east. Then another round should develop. Expect at least MVFR conditions at KSDF around sunset and a little earlier over KLEX, where upstream instability should allow storms to move in by late afternoon. Expect continued potential for storms through the night as that front drifts south. Coverage should end at KSDF and KLEX late in the period, but continue at KBWG. As the front passes the TAF sites should see winds become northeasterly later this evening. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...NONE. KY...NONE. Short Term.......RJS Long Term........MJP Aviation.........RJS
Hazardous weather outlook, Apr 4, 3:49 PM EDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 349 PM EDT WED APR 4 2012 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-052000- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 349 PM EDT WED APR 4 2012 /249 PM CDT WED APR 4 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP ALONG A SLOW- MOVING FRONT THAT IS LOCATED ALONG THE I-64 CORRIDOR THIS AFTERNOON. THE STRONGER STORMS THIS AFTERNOON AND EVENING WILL PRODUCE GUSTY WINDS AND SMALL HAIL. IN ADDITION EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL THAT CAN CAUSE SOME MINOR FLOODING ALONG AREA CREEKS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE FRONT WILL BE OVER SOUTH CENTRAL KENTUCKY THURSDAY MORNING. SCATTERED THUNDERSTORMS WILL CONTINUE ALONG THIS FRONT...BUT SHOULD BE SOUTH OF THE AREA BY LATE AFTERNOON. THE MAIN THREATS WITH THESE STORMS WILL BE HEAVY RAINFALL AND OCCASIONAL TO FREQUENT CLOUD TO GROUND LIGHTNING. HIGH PRESSURE WILL PROVIDE CLEAR SKIES AND LIGHT WINDS EARLY SATURDAY MORNING...WHICH WILL ALLOW TEMPERATURES TO DROP INTO MID 30S TO AROUND 40 DEGREES. VALLEYS AND OTHER SHELTERED LOCATIONS WILL LIKELY BE A FEW DEGREES COLDER...WITH THE POTENTIAL FOR PATCHY FROST TO DEVELOP. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY SIZE HAIL AS WELL AS ANY WIND DAMAGE AND FLOODING WITH STORMS THIS AFTERNOON AND TONIGHT. RJS/MJP
In the hours before
Special weather statement, Apr 4, 2:52 PM EDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
252 PM EDT WED APR 4 2012
KYZ031-041915-
OLDHAM-
252 PM EDT WED APR 4 2012
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...PENNY
SIZE HAIL...AND 40 MPH WINDS SLOWLY MOVING SOUTHEAST ACROSS OLDHAM
COUNTY...
AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF LA GRANGE...OR JUST SOUTH
OF WESTPORT...AND MOVING EAST AT 15 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...PENNY SIZE HAIL...AND GUSTY
WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
LA GRANGE...
RUSSELL CORNER AND BUCKNER...
CENTERFIELD...
LIRO...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3850 8533 3849 8531 3846 8535 3844 8533
3841 8532 3832 8539 3839 8561 3846 8554
3847 8550 3851 8547 3852 8544
TIME...MOT...LOC 1851Z 288DEG 16KT 3844 8547
JSDSpecial weather statement, Apr 4, 3:15 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
315 PM EDT WED APR 4 2012
KYZ036-037-042-041945-
BOURBON-HARRISON-SCOTT-
315 PM EDT WED APR 4 2012
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...TORRENTIAL RAIN...
HALF INCH HAIL...AND 40 MPH WINDS...
AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF GEORGETOWN...AND MOVING NORTHEAST
AT 15 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN WITH RAINFALL
RATES OF AROUND TWO INCHES PER HOUR REDUCING VISIBILITIES TO LESS
THAN ONE HALF MILE...HALF INCH HAIL...AND GUSTY WINDS OF AROUND 35 TO
40 MPH...ARE EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
PARIS...
CENTERVILLE...
LEESBURG...
JACKSONVILLE...
BRENTSVILLE AND BROADWELL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.
&&
LAT...LON 3821 8422 3820 8437 3821 8438 3819 8445
3826 8450 3838 8436
TIME...MOT...LOC 1915Z 242DEG 14KT 3823 8443
SCHOETTMERSpecial weather statement, Apr 4, 4:17 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 417 PM EDT WED APR 4 2012 KYZ034-042030- SHELBY- 417 PM EDT WED APR 4 2012 ...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...TORRENTIAL RAIN... HALF INCH HAIL...AND 40 MPH WINDS... AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SHELBYVILLE...AND MOVING EAST AT 10 MPH. FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN WITH RAINFALL RATES OF AROUND TWO INCHES PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE HALF MILE...HALF INCH HAIL...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH THIS STORM. * THIS STORM WILL ALSO IMPACT... SHELBYVILLE... MIDDLETOWN HEIGHTS... VEACHLAND AND HOOPER... THIS STORM WILL AFFECT INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS 29 AND 38. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF ENCOUNTERING HEAVY RAINS. && LAT...LON 3828 8511 3805 8512 3813 8537 3827 8532 TIME...MOT...LOC 2017Z 270DEG 8KT 3819 8527 LG
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 8:07 PM EDT | Areal Flood Advisory | LMK | Garrard, Madison | 71 min |
| Apr 4, 2:52 PM EDT | Special Weather Statement | LMK | Oldham | 23 min |
| Apr 4, 3:15 PM EDT | Special Weather Statement | LMK | Bourbon | 30 min |
| Apr 4, 5:03 PM EDT | Areal Flood Advisory | LMK | Scott | 3 hr |
| Apr 4, 5:03 PM EDT | Special Weather Statement | LMK | Jessamine | 27 min |
| Apr 4, 5:17 PM EDT | Special Weather Statement | LMK | Anderson | 13 min |
Nearby
Special Weather Statements in Kentucky, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.